Alert archive / Wisconsin / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Milwaukee, WI

September 26, 2023Lafayette County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 26, 2023, 9:37 PM CDT for Lafayette County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2023, 9:37 PM CDT (02:37 UTC)
Expired
Sep 27, 2023, 1:00 AM CDT
In force
3 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS53 KMKX 270237
FFWMKX
WIC065-270500-
/O.NEW.KMKX.FF.W.0007.230927T0237Z-230927T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
937 PM CDT Tue Sep 26 2023

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Central Lafayette County in south central Wisconsin...

* Until midnight CDT tonight.

* At 937 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1.5 to 2.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Darlington, Fayette, Lamont and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4279 9020 4271 9031 4262 9029 4256 9013
      4260 9001 4270 8997 4278 9006

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

WOOD
3 follow-up statements
199 
WGUS73 KMKX 270343
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1043 PM CDT Tue Sep 26 2023

WIC065-270500-
/O.CON.KMKX.FF.W.0007.000000T0000Z-230927T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette WI-
1043 PM CDT Tue Sep 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR CENTRAL LAFAYETTE COUNTY...

At 1043 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.50 and 3.00 inches of 
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
hour. Additional rainfall amounts of 1.50 to 2.50 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Darlington, Fayette, Lamont and Calamine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4279 9020 4271 9031 4262 9029 4256 9013
      4260 9001 4270 8997 4278 9006

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

WOOD
679 
WGUS53 KMKX 270438
FFWMKX
WIC065-270600-
/O.EXT.KMKX.FF.W.0007.000000T0000Z-230927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1138 PM CDT Tue Sep 26 2023

The National Weather Service in Milwaukee/Sullivan has extended the

* Flash Flood Warning for...
  Central Lafayette County in south central Wisconsin...

* Until 100 AM CDT.

* At 1138 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 4.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Darlington, Fayette, Lamont and Calamine.

While there have been no reports at this time it remains possible 
that there are some areas with flooding, especially around the 
Darlington area. Scattered lighter rain showers will persist tonight 
but flash flooding risk should decrease over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4279 9020 4271 9031 4262 9029 4256 9013
      4260 9001 4270 8997 4278 9006

FLASH FLOOD...RADAR INDICATED

$$

KUROSKI
368 
WGUS73 KMKX 270551
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1251 AM CDT Wed Sep 27 2023

WIC065-270601-
/O.EXP.KMKX.FF.W.0007.000000T0000Z-230927T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette WI-
1251 AM CDT Wed Sep 27 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING 
FOR CENTRAL LAFAYETTE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4279 9020 4271 9031 4262 9029 4256 9013
      4260 9001 4270 8997 4278 9006

$$

KUROSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:07 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 3:07 PM CDT, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
307 PM CDT Tue Sep 26 2023

.SHORT TERM...
(Issued 307 PM CDT Tue Sep 26 2023)

Tonight through Wednesday night:

The forecast in a nut shell has scattered rain and thunderstorms
chances continuing across southern Wisconsin through Wednesday
night. Then warm and dry weather will be in store Thursday
through early next week.

A low pressure system is very slowly moving across eastern Iowa
toward northern Illinois. This low pressure system will continue
to weaken as it moves across far southern Lake Michigan into
Indiana Wednesday evening. As this system moves eastward, we can
expect a continuation of the conditions we have seen over the last
24 hours. Bands of showers and a few embedded thunderstorms will
line up across much of Wisconsin and Illinois. This will result in
on again off again rainfall. This pattern is expected to continue
through much of the day Wednesday. By Wednesday night, the better
moisture and lift will be moving east out of the state bringing
an end to our rain chances.

Heavy rainfall rates will be possible through tonight. There is a
large warm cloud depth and high PWATs across southern Wisconsin
which brings concern for 1-2 inch per hour rainfall rates. This
could lead to some localized flooding tonight, especially for
areas that have already received 2-4 inches of rainfall today.
Urban areas and places with poor drainage will potentially have
issues under those higher rainfall rates as well.

Strong to severe storm potential is very low through tonight as
there is very limited CAPE to work with and the little in the way
of helicity/shear. Granted this is a similar risk to the previous
day. So the best chances overall are along our southern tier of
counties (the WI/IL border). The main risk with any storm that
does get stronger would be a potential funnel or even a brief
tornado.

Lastly winds are expected to become gustier tonight with gusts up
to 25 knots expected. This will cause waves to build across our
nearshore waters resulting in a High Swim Risk and Small Craft
Advisory this evening through Wednesday evening.

Patterson

&&

.LONG TERM...
(Issued 307 PM CDT Tue Sep 26 2023)

Thursday through Tuesday:

With the cut off low pressure continuing its journey east,
weakening along the way. High pressure will begin to take over of
much of the central and eastern CONUS. This large area of high
pressure looks to dominate through the weekend and into next week.
Low pressure is expected to sit over the Rockies during much of
this time, which will result in persistent southerly winds and
some WAA. The WAA will give southern Wisconsin another weekend of
summer like weather with warm, dry days. Day time highs are
expected to climb into the mid to upper 70s. Its not out of the
question for a few areas to even hit 80. Confidence is high on
this ridge building and expanding across the region. It is
unlikely that there will be any ridge running disturbances that
would be able to bring any precipitation to southern Wisconsin
during this time.

Patterson

&&

.AVIATION...
(Issued 307 PM CDT Tue Sep 26 2023)

Largely MVFR to IFR conditions across southern Wisconsin through
this evening. Tonight, there will be a chance for some LIFR
ceilings to develop, with the greatest chance for some LIFR
conditions across western Wisconsin. Rain and storm coverage has
become scattered this afternoon. Rainfall coverage is expected to
increase again this evening and overnight. The chances for
thunder and lightning will be low across the area with the best
chances along the Wisconsin and Illinois border. With the moderate
to heavy rainfall, visibilites are expected to range from 2-5 SM.
Any prolonged breaks in rainfall will result in higher
visibility.

Winds will be out of the east through the period with gusts of
15-20 kts possible. Any brief modifications of the wind field may
be induced by the heavier showers/storms as they pass by.

Patterson

&&

.MARINE...
(Issued 307 PM CDT Tue Sep 26 2023)

High pressure of 30.6 inches over the Hudson Bay will slowly
weaken and drift south through Wednesday, while weak low pressure
around 29.8 inches over eastern Iowa will shift east across
northern Illinois. Moderate east winds will continue through
Wednesday between these two systems, with rounds of showers,
especially across the southern half of the lake. A Small Craft
Advisory is in effect from this evening into Wednesday evening
due to the easterly winds gusting near 25 kts and waves increases
to between 4-6 feet.

Thursday onward will see the return of dry weather. Light
southeast to east winds will prevail across the lake into early
next week.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-
     WIZ072...10 PM Tuesday to 10 PM Wednesday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...10 PM
     Tuesday to 10 PM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 26, 2:35 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
235 PM CDT Tue Sep 26 2023

WIZ046-047-051-052-056>060-062>072-271945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
235 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms through tonight. Localized
heavy rainfall for some areas with some urban small stream
flooding possible.

A High Swim Risk for Lake Michigan beaches is in effect this
evening through tonight. 3 to 6 ft waves and dangerous currents
are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional thunderstorm chances are expected into Wednesday.

The High Swim Risk for Lake Michigan beaches will remain in
effect through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-271945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
235 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms through tonight.

A Small Craft Advisory is in effect this evening through tonight.
East winds at 15 to 20 kts and waves of 4 to 6 ft are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional thunderstorm chances are expected into Wednesday.

The Small Craft Advisory will remain in effect through Wednesday
evening.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
235 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms through tonight, mainly over
the southern half of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a chance for thunderstorms Wednesday through Wednesday
night over the southern half of Lake Michigan.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:24 PM CDTAreal Flood AdvisoryMKXLafayette3 hr

Nearby

Flash Flood Warnings in Wisconsin, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.